Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


The modular variety of hyperelliptic curves of genus three

Authors: Eberhard Freitag and Riccardo Salvati Manni
Journal: Trans. Amer. Math. Soc. 363 (2011), 281-312
MSC (2010): Primary 11F46, 11F55
Published electronically: August 23, 2010
MathSciNet review: 2719682
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The modular variety of nonsingular and complete hyperelliptic curves with level-two structure of genus $ 3$ is a 5-dimensional quasi-projective variety which admits several standard compactifications. The first one realizes this variety as a subvariety of the Siegel modular variety of level two and genus three.

It has 36 irreducible (isomorphic) components. One of the purposes of this paper will be to describe the equations of one of these components.

Two further models use the fact that hyperelliptic curves of genus three can be obtained as coverings of a projective line with $ 8$ branch points. There are two important compactifications of this configuration space. The first one, $ Y$, uses the semistable degenerated point configurations in $ (P^1)^8$. This variety also can be identified with a Baily-Borel compactified ball-quotient $ Y=\overline{\mathcal{B}/\Gamma[1-{\textrm i}]}.$ We will describe these results in some detail and obtain new proofs including some finer results for them. The other compactification uses the fact that families of marked projective lines can degenerate to stable marked curves of genus 0.

We use the standard notation $ \bar M_{0,8}$ for this compactification. We have a diagram

$\displaystyle \xymatrix{ &\bar M_{0,8}\ar[dl]\ar[dr]&\\ Y\ar@{-->}[rr]& &X\;.}$

The horizontal arrow is only birational but not everywhere regular.

In this paper we find another realization of this triangle which uses the fact that there are graded algebras (closely related to algebras of modular forms) $ A,B$ such that $ X=\mathop{\rm proj}\nolimits(A), Y=\mathop{\rm proj}\nolimits(B).$

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11F46, 11F55

Retrieve articles in all journals with MSC (2010): 11F46, 11F55

Additional Information

Eberhard Freitag
Affiliation: Mathematisches Institut, University of Heidelberg, Im Neuenheimer Feld 288, D69120 Heidelberg, Germany

Riccardo Salvati Manni
Affiliation: Dipartimento di Matematica, University La Sapienza, Piazzale Aldo Moro, 2, I-00185 Roma, Italy

Received by editor(s): December 2, 2007
Received by editor(s) in revised form: January 29, 2009
Published electronically: August 23, 2010
Article copyright: © Copyright 2010 American Mathematical Society